Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Birmingham, AL

August 31, 2017Bibb County, Chilton County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 31, 2017, 8:41 PM CDT for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Aug 31, 2017, 9:30 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bibb County, AL, Chilton County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 12 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:55 PM CDTTSTM WND DMG1 Nw Alabaster, ALTREE DOWN AT HIGHWAY 95 AND BIG CLOUD CIRCLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 11:13 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS54 KBMX 010141
SVRBMX
ALC007-021-117-010230-
/O.NEW.KBMX.SV.W.0164.170901T0141Z-170901T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
841 PM CDT THU AUG 31 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  North central Chilton County in central Alabama...
  Shelby County in central Alabama...
  Eastern Bibb County in central Alabama...

* Until 930 PM CDT

* At 840 PM CDT, a severe thunderstorm was located near Wilton, or
  near Montevallo, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
  Columbiana, Centreville, Indian Springs Village, Wilton, American
  Village, Oak Mountain State Park, Maylene, Oak Mountain
  Amphitheater, Highland Lakes, Ashby, Riverchase, Brierfield
  Ironworks Park and University Of Montevallo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central, west
central and east central Alabama.

LAT...LON 3316 8649 3284 8703 3283 8709 3324 8709
      3325 8707 3325 8698 3327 8697 3328 8693
      3330 8693 3331 8690 3333 8689 3333 8683
      3336 8683 3337 8678 3339 8678 3344 8668
TIME...MOT...LOC 0140Z 229DEG 42KT 3310 8698 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
2 follow-up statements
225 
WWUS54 KBMX 010159
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
859 PM CDT THU AUG 31 2017

ALC007-021-117-010230-
/O.CON.KBMX.SV.W.0164.000000T0000Z-170901T0230Z/
Chilton AL-Shelby AL-Bibb AL-
859 PM CDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL CHILTON...SHELBY AND SOUTHEASTERN BIBB COUNTIES...

At 858 PM CDT, a severe thunderstorm was located over Montevallo,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Columbiana, Indian Springs Village, Wilton, American Village, Oak
Mountain State Park, Maylene, Oak Mountain Amphitheater, Highland
Lakes, Ashby, Riverchase, Brierfield Ironworks Park, University Of
Montevallo and Talladega National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
east central Alabama.

LAT...LON 3316 8649 3284 8703 3283 8709 3318 8696
      3325 8698 3327 8697 3328 8693 3330 8693
      3331 8690 3333 8689 3333 8683 3336 8683
      3337 8678 3339 8678 3344 8668
TIME...MOT...LOC 0158Z 232DEG 42KT 3308 8683 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
312 
WWUS54 KBMX 010208
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
908 PM CDT THU AUG 31 2017

ALC007-021-117-010230-
/O.CON.KBMX.SV.W.0164.000000T0000Z-170901T0230Z/
Chilton AL-Shelby AL-Bibb AL-
908 PM CDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL CHILTON...SHELBY AND SOUTHEASTERN BIBB COUNTIES...

At 908 PM CDT, a severe thunderstorm was located near Calera, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Columbiana, Indian Springs Village, Wilton, American Village, Oak
Mountain State Park, Oak Mountain Amphitheater, Highland Lakes,
Ashby, Brierfield Ironworks Park, University Of Montevallo, Talladega
National Forest, Shelby County Airport and Meadowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
east central Alabama.

LAT...LON 3316 8649 3284 8703 3284 8705 3318 8685
      3327 8687 3330 8686 3333 8683 3334 8679
      3337 8678 3339 8678 3344 8668
TIME...MOT...LOC 0208Z 232DEG 42KT 3315 8673 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:49 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 31, 7:49 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
749 PM CDT Thu Aug 31 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Risk for isolated tornadoes continues across our western and
central counties late this afternoon and into early this evening.

The post-tropical center of Harvey is now analyzed near Oxford, MS
with a synoptic scale warm front extending from the circulation
center east to between Tupelo and Columbus, MS and extends further
east into western Alabama to near Jasper in Walker County. The
pressure troughing has been the most evident indicator of this
feature for much of the day but a weak gradient is now showing up
in Theta-E analyses that indicates some change in temperature and
dew point along this boundary. Low level wind fields are starting
to show some vector differences along the boundary. Additionally,
a trough is now analyzed from east-central Mississippi south of
Columbus, MS that extends southeast into Sumter and Marengo
Counties and extends further south into interior southwest
Alabama. A convergence signature in the low level wind fields has
become evident with this feature over the past hour or two.

These features may help prolong a tornado threat across our west-
central and northwest counties over the next few hours as low-
level surface winds may become locally enhanced enough to support
rotation descending through the lower levels toward the surface.

As surface instability weakens with the loss of daytime heating
the overall trend of gradual weakening of convection is expected
despite an anticipated increase in wind shear across our west and
northwest counties as post-tropical Harvey continues moving across
north Mississippi into west-central Tennessee late tonight.

JH/05

Previous short-term discussion:
The post-tropical center of Harvey is now analyzed south of Tunica,
MS. A synoptic scale warm front was located via surface pressure
field analysis from the surface low center east to just south of
Tupelo, MS. Across the state of Mississippi, surface winds generally
shift across this front but as this feature extends into Alabama, it
is primarily defined by a pressure trough with little in the way of
a wind shift or change in the thermodynamic environment.

Sounding data along with upper air guidance suggests drier air aloft
is present in greater magnitude to the east and the north while
profiles are more moist to the south and the west.

Rotating storms remain likely across our south-central, southwest
and western counties with a limited tornado risk. While
conditions had become somewhat calmer in the short- term,
additional development across our south and west counties continue
to be monitored closely. Tornadoes remain possible as we remain
in the synoptically favored right front quadrant of a former
tropical cyclone.

Breaks in cloud cover continue across our eastern, southeast and
south-central counties and solar insolation continues to result in
surface heating that is increasing instability values. Wind shear is
most prominent off the surface at this time, supporting broad storm
rotation. Wind shear values will increase across our western and
northwest counties for the remainder of this afternoon and evening
as the remnants of Harvey move into western Tennessee.

Radar imagery indicates storms that we are closely watching in
Pickens, Perry and Marengo Counties with more activity to the
southwest. Our southwest and west-central counties continue to have
the greatest potential for rotating storms and possible tornadoes.

JH/05

.LONG TERM...

Rain chances will drop significantly for Friday as much drier air
aloft moves into the region around the southern periphery of
Harvey's remnant low. The weekend looks dry for most if not all
of our forecast area with the arrival of northwesterly flow. The
next chance of rain may not come until Tuesday as southerly flow
develops in advance of an approaching upper-level trough.

&&

.AVIATION...
00Z TAF Discussion.

The remnants of Harvey over north Mississippi will continue to
produce gusty low level winds, even overnight generally from the
south. This will help discourage fog development but low clouds
will continue to affect most sites. SHRA with a few TSRA will
remain possible overnight and into early on Friday before
conditions begin to improve through the day on Friday.

JH/05

&&

.FIRE WEATHER...

High rain chances are expected through tonight with tropical
moisture in place. A drying trend will follow for Friday and the
weekend. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  80  60  81  60 /  90  50  20  10  10
Anniston    70  82  63  83  62 /  90  40  20  10  10
Birmingham  70  82  64  83  64 /  90  30  20  10  10
Tuscaloosa  70  84  66  86  64 /  90  20  10  10   0
Calera      70  82  65  85  65 /  90  20  10  10  10
Auburn      71  84  66  84  65 /  70  30  20  10  10
Montgomery  73  88  67  88  67 /  70  20  10  10  10
Troy        72  87  68  87  66 /  40  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 4 PM CDT Friday for the following counties:
Blount...Calhoun...Cherokee...Etowah...Fayette...Jefferson...
Lamar...Marion...St. Clair...Walker...Winston.

&&
Hazardous weather outlook, Aug 31, 11:01 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1101 AM CDT Thu Aug 31 2017

ALZ011>015-017>050-011915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1101 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The remnants of Harvey will approach Alabama and is expected to
bring a threat for brief tornadoes to the forecast area. The threat
could continue until 10 PM. The best chance for brief tornadoes
should generally be along and northwest of a line from Selma to
Clanton to Wedowee, though a brief tornado cannot be ruled out
farther south and east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

In the hours before

Local storm report, Aug 31, 4:44 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          1 NE KENNEDY            33.59N 87.98W
08/31/2017                   LAMAR              AL   BROADCAST MEDIA

            TREE AND ROOF DAMAGE ALONG COUNTY ROAD 2 AND
            TREES DOWN ALONG HIGHWAY 17. TIME
            APPROXIMATE.

&&

JH/05
Special weather statement, Aug 31, 5:41 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Birmingham AL
541 PM CDT THU AUG 31 2017

ALZ031-032-039-312315-
Greene AL-Hale AL-Marengo AL-
541 PM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARENGO...
SOUTHEASTERN GREENE AND SOUTHWESTERN HALE COUNTIES UNTIL 615 PM
CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Demopolis, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Myrtlewood, Pin Hook, Duffys Bend,
Arcola, Chickasaw State Park, U.S. 80 and AL 28, Old Spring Hill,
Gallion, Birdine, Cedarville, Laneville, Demopolis Municipal Airport
and Demopolis Lock And Dam.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3214 8804 3218 8801 3228 8802 3231 8798
      3231 8795 3228 8793 3231 8793 3237 8804
      3239 8804 3252 8792 3252 8784 3254 8787
      3258 8788 3274 8773 3255 8752 3253 8752
      3209 8804
TIME...MOT...LOC 2241Z 228DEG 37KT 3246 8782

75
Local storm report, Aug 31, 6:24 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     2 ESE GREENSBORO MUNI A 32.67N 87.63W
08/31/2017                   HALE               AL   EMERGENCY MNGR

            SEVERAL FUNNEL CLOUD REPORTS NEAR AND SOUTH
            OF THE CITY OF GREENSBORO.

&&

JH/05
Local storm report, Aug 31, 8:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     2 WSW EOLINE            32.99N 87.27W
08/31/2017                   BIBB               AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS PORTIONS
            OF WARD SCHOOL ROAD, WEST EOLINE ROAD AND
            BEAR CREEK ROAD. POSSIBLE TORNADO. REPORT
            RELAYED BY SOCIAL MEDIA. LOCATION
            APPROXIMATE.

&&

JH/05
Local storm report, Aug 31, 8:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TORNADO          1 SE HARMON             33.02N 87.26W
08/31/2017                   BIBB               AL   STORM CHASER

            STORM CHASER TOOK VIDEO OF TORNADO CROSSING
            U.S. HIGHWAY 82 IN BIBB COUNTY NEAR EOLINE.
            TIME APPROXIMATE.

&&

JH/05
Special weather statement, Aug 31, 8:33 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
833 PM CDT THU AUG 31 2017

ALZ024>026-033>035-040-010245-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Dallas AL-Perry AL-
St. Clair AL-
833 PM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHILTON...SHELBY...NORTHEASTERN
PERRY...EASTERN BIBB...EASTERN JEFFERSON...ST. CLAIR AND NORTHERN
DALLAS COUNTIES UNTIL 945 PM CDT...

At 832 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tarrant to near Vaiden. Movement was northeast
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Pell City, Irondale, Leeds, Moody, Calera, Fairfield, Chelsea and
Rainbow City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 8619 3390 8614 3390 8611 3387 8610
      3339 8638 3338 8637 3320 8647 3319 8650
      3316 8649 3266 8676 3266 8692 3257 8690
      3243 8742 3368 8686 3378 8666 3377 8658
      3380 8657 3382 8643 3389 8634 3394 8633
TIME...MOT...LOC 0132Z 237DEG 30KT 3359 8680 3252 8732

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:12 PM CDTTornado WarningBMXBibb, Perry21 min
Aug 31, 7:37 PM CDTTornado WarningBMXJefferson, Tuscaloosa38 min
Aug 31, 8:31 PM CDTAreal Flood AdvisoryBMXBibb, Blount, Chilton, Jefferson, Shelby, Tuscaloosa119 min
Aug 31, 8:33 PM CDTSpecial Weather StatementBMXBibb, Chilton, Jefferson, Perry, St. Clair, Shelby72 min
Aug 31, 9:14 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega46 min
Aug 31, 9:55 PM CDTSpecial Weather StatementBMXChilton, Talladega35 min
Aug 31, 9:59 PM CDTSpecial Weather StatementBMXCalhoun, St. Clair, Talladega46 min
Aug 31, 10:15 PM CDTSpecial Weather StatementBMXEtowah45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.